Wisconsin, 2020Damaging Wind in Wisconsin, July 14, 2020
July 14, 2020 · NWS MPX · 1 event in 1 county or zone
Thunderstorms developed in the afternoon of Tuesday, July 14th across west central Wisconsin. These storms developed along a cold front with steep lapse rates and modest instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the afternoon of Tuesday, July 14th across west central Wisconsin. These storms developed along a cold front with steep lapse rates and modest instability. Several storms merged over Eau Claire County and developed a small bow segment that produced wind damage in Augusta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 2:17 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 14, 2:17 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Tue Jul 14 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 304 PM CDT Tue Jul 14 2020
Much more tranquil weather is on tap starting tonight after the
active weather the Upper Midwest has experienced the past 24-36
hours.
A cold front over central-southwest WI into northeast IA this
afternoon will continue to press eastward tonight, nudging any and
all remaining rainfall over far eastern portions of the WFO MPX
coverage area off to the east. While a few thunderstorms are still
possible, any embedded t-storms will be weak and thus there is no
longer a threat of severe weather within the WFO MPX coverage
area in the short-term period. Clearing skies are already evident
in western MN and this trend will continue eastward as the front
slides east and high pressure over the Northern Plains expands
eastward into the Upper Mississippi River Valley tomorrow. The
high pressure will remain in place through the day tomorrow into
Thursday morning, resulting in mostly clear skies tonight through
tomorrow night.
Temperatures will remain comfortable through tomorrow,
particularly because noticeably drier air will advect into the
region behind the cold front and with the high pressure area.
After highs today in the 70s area-wide, lows will drop to the 50s
area-wide tonight, which will run roughly 5 or so degrees below
normal. With plenty of sunshine tomorrow, highs will run from the
upper 70s to lower 80s for much of the area, and potentially the
mid 80s in far western MN. The main difference will be the
humidity levels, which will be much lower as dewpoints will remain
in the 50s area-wide, putting RH values in the 30s to 40s
percent, rather comfortable for mid-July.
.LONG TERM...(Thursday through Tuesday)
Issued at 304 PM CDT Tue Jul 14 2020
No significant changes to the pattern over the next week. The
upper Midwest sits atop the expansive ridge with active westerly
flow through the region. This pattern will leave us in the track
for several shortwave troughs and frontal passages every 2 to 3
days. The main concern for this period will be Saturday into
Saturday night with the potential for excessive heat and strong to
severe thunderstorms.
Heat and humidity will continue to build toward uncomfortable
levels on Friday. Precipitation chances will increase Friday
evening with a surge of instability associated with a strong warm
front. Convection will likely form northeast of the MN river
valley. Saturday will be hot and steamy with temperatures in the
low 90s and dew points in the low to mid 70s. This would indicate
heat indices near the 100 degree mark if we do get that warm. With
that level of heat and moisture there will be plenty of
instability with SBCAPE values around 5000 J/Kg. A conditional
thunderstorm potential develops Saturday afternoon/evening, with
models have steep mid-level lapse rates of 8 deg C/KM ahead of a
cold front moving through central MN and northern WI. Warm sector
model soundings indicate strong capping thanks to warm h7
temperatures of 12-14c, but the arrival of a shortwave out of the
North Dakota Saturday evening will cool h7 temperatures and work
to weaken the capping inversion. This would allow for some
convection to develop across the warm sector ahead of the cold
front. Models continue to vary with timing on the surface cold
front and location of the shortwave, but given the set up, the
potential for severe weather and heavy rain will be a threat with
any storms that do develop.
The cold front and convection will shift south on Sunday before
stalling across northern Iowa. Guidance attempts to bring the
boundary back north with the threat of thunderstorm activity
across southern MN. After Sunday the pattern remains with
another shortwave likely early next week. I've decided to stick
with NBM PoPs for the remainder of the period due to the
uncertainty past Saturday night. Temperatures will "cool" towards
normal after Saturday's threat of dangerous heat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1250 PM CDT Tue Jul 14 2020
Rain is ongoing across much of the area this afternoon with a
handful of TAF sites experiencing MVFR and even brief IFR
conditions. This precip will continue to move off to the east,
with a few thunderstorms possible as well. Conditions look to
improve by late this evening from west to east. Winds will be
light overnight with a shift to the southwest for Wednesday with
VFR conditions returning.
KMSP...Slight chance of thunderstorms near KMSP between 19z-22z,
a TEMPO group has been added to account for this activity.
Ceilings have been bouncing around for much of the late
morning/early afternoon from SCT/BKN013-018 and this will continue
through 23z. Conditions improve late this evening as a cold front
moves through and winds become southwesterly for Wednesday.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind SW 5 kts.
Thu...VFR. Wind SW 5-10 kts.
Fri...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...JPC
LONG TERM...BPH
AVIATION...Dye
Hazardous weather outlook, Jul 14, 1:03 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
203 PM CDT Tue Jul 14 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
203 PM CDT Tue Jul 14 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms are possible in southeastern Minnesota into
west central Wisconsin. No severe weather are expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances for thunderstorms return Thursday night through Monday.
Some severe weather is possible.
Heat and humidity will increase Saturday. Heat indices around 100
are becoming likely.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 14, 9:21 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1021 AM CDT Tue Jul 14 2020
WIC033-035-091-141715-
Pepin-Dunn-Eau Claire-
1021 AM CDT Tue Jul 14 2020
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Pepin...Dunn...Eau Claire...
* Until 1215 PM CDT.
* At 1021 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding. Overflow of water will result in minor flooding of
poor drainage locations in the area. Up to two inches of rain have
already fallen.
* Some locations that will experience flooding include...
Eau Claire, Altoona, Durand, Augusta, Fall Creek, Pepin, Eau Galle,
Fairchild, Ludington, Rock Falls, Foster and Caryville.
Additional rainfall of one to two inches is expected over the area.
This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are low water crossings which are potentially
dangerous in heavy rain. Do not attempt to cross flooded roads. Find
an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4460 9200 4456 9204 4441 9209 4445 9224
4446 9225 4454 9220 4454 9213 4462 9214
4478 9201 4486 9117 4485 9092 4460 9093
JPCLocal storm report, Jul 14, 2:49 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN 1 NNW AUGUSTA 44.70N 91.13W
07/14/2020 M3.49 INCH EAU CLAIRE WI MESONET
RAWS MESONET STATION AFWW3 AUGUSTA 1NW.
RAINFALL DURING PAST 12 HOURS.
&&
MKMSpecial weather statement, Jul 14, 2:53 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
353 PM CDT Tue Jul 14 2020
WIC017-035-142215-
Chippewa-Eau Claire-
353 PM CDT Tue Jul 14 2020
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Chippewa...Eau Claire...
* Until 515 PM CDT.
* At 351 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding in the area. Up to three inches of rain have
already fallen.
* Some locations that will experience flooding include...
Eau Claire, Altoona, Stanley, Lake Wissota, Augusta, Cadott, Fall
Creek, Boyd, Fairchild, Ludington, Foster and Allen.
Additional rainfall of 1 TO 2 inches is expected over the area. This
additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4460 9159 4494 9130 4496 9092 4460 9093
LS
Special weather statement, Jul 14, 3:00 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Tue Jul 14 2020
WIZ028-142130-
Eau Claire-
400 PM CDT Tue Jul 14 2020
...A LINE OF STORMS WILL AFFECT EASTERN EAU CLAIRE COUNTY BETWEEN
4 PM AND 5 PM CDT...
At 400 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Fall Creek to near
Strum. Movement was east at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Augusta, Fall Creek, Fairchild, Ludington, Foster, Brackett, Lake Eau
Claire County Park and Allen.
This includes Interstate 94 in Wisconsin between mile markers 76 and
86.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4460 9147 4486 9123 4485 9092 4460 9093
TIME...MOT...LOC 2100Z 277DEG 36KT 4483 9116 4459 9134
LS
Thunderstorm Wind, Eau Claire
- When
- July 14, 3:18 PM CST to 3:20 PM CST
- Where
- Eau Claire County, 1.2 mi NW of Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.690, -91.140
Several trees and large tree branches were blown down on the northwest part of Augusta. A few trees also landed on power lines elsewhere in Augusta.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maine, July 14, 2020$208,000 · 1.5 in hail · 6 events
- Flash Flooding in New Hampshire, July 14, 2020$170,000 · 2 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2020$10,000 · 2 in hail · 49 events
- Flash Flood and Flooding in Wisconsin, July 14, 2020$40,000 · 5 events
- Flash Flood and Flooding in Rhode Island, July 14, 2020$24,000 · 1.25 in hail · 7 events
- Lightning Strike in Iowa, July 14, 2020$25,000 · 1 event
- Damaging Winds in Oklahoma, July 14, 2020$20,000 · 70 kt wind · 3 events
- Heat in Louisiana, July 14 to 16, 202017 events
- Flash Flooding in Maine, July 14, 2020$20,000 · 2 events
- Drought in Iowa, July 14 to 31, 202011 events
- Damaging Winds and Heavy Rain in Kansas, July 14 to 15, 202058 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, July 14, 2020$2,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893526.